Michigan, 2008

Flood in Michigan, April 1 to 3, 2008

April 1 to 3, 2008 · NWS APX · 1 event in 1 county or zone

Rainfall and snowmelt on March 31st and April 1st contributed to minor flooding on the Rifle River. Rainfall of around an inch was enough to push the river into the campgroun of White's Canoe Livery, near Sterling.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Rainfall and snowmelt on March 31st and April 1st contributed to minor flooding on the Rifle River. Rainfall of around an inch was enough to push the river into the campgroun of White's Canoe Livery, near Sterling. Damage was negligible.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Apr 1, 3:01 AM EST, 59 minutes earlier.

Area forecast discussion, Apr 1, 3:01 AM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
401 AM EDT TUE APR 1 2008

.DISCUSSION...LARGE SCALE PATTERN NOT LOOKING PARTICULARLY WARM
HEADING INTO APRIL...WITH GENERAL MEAN TROUGHING FORECAST TO BECOME
RE-ESTABLISHED OVER EASTERN NORTH AMERICA THROUGH THE END OF THE
WEEK AS POLAR VORTEX SETTLES INTO NORTHERN MANITOBA/ONTARIO FOR THE
COMING WEEKEND.  SEVERAL WEAK PIECES OF ENERGY WILL MOVE THROUGH THE
NATIONS MIDSECTION THROUGH THE REST OF THE WEEK AS MEAN TROUGH
BECOMES ESTABLISHED.

IN THE NEAR TERM...A COUPLE OF UPSTREAM SHORT WAVES WILL MOVE
THROUGH THE REGION TODAY.  LEAD WAVE CROSSING THE MISSISSIPPI RIVER
EARLY THIS MORNING...ASSOCIATED 998MB SURFACE LOW HEADING NORTHEAST
TOWARD NORTHERN LOWER WHERE 5-6MB/3HR PRESSURE FALL CENTER IS LOCATED.
SECOND WAVE MOVING OUT OF THE CENTRAL HIGH PLAINS WILL PHASE WITH
THE LEAD WAVE WITH THE COMBINED SYSTEM SWINGING THROUGH THE EASTERN
LAKES/EASTERN CANADA LATER TONIGHT. HIGH PRESSURE AND COLD AIR
SLIDE INTO THE STATE FOR WEDNESDAY. MAIN FORECAST CONCERNS WILL
DEAL WITH CLEANING UP THE CURRENT MESS OF VARIOUS PRECIPITATION
TYPES THROUGH THIS EVENING...AS WELL AS WINDS THROUGH THAT SAME
TIME PERIOD.

TODAY/TONIGHT...FIRST OFF...WILL KICK THE WINTER STORM WARNING TO
THE CURB AS RECENT CONDITIONS DONT JUSTIFY IT WITH THE MAJORITY OF
PRECIPITATION THUS FAR OCCURRING AS RAIN.  ONLY SNOW HAS BEEN
FALLING OVER FAR NORTHWEST CHIPPEWA COUNTY AND PROBABLY FAR WESTERN
MACKINAC COUNTY AS WELL.  LAST PUSH OF RAIN SWEEPING ACROSS NORTHERN
LOWER EARLY THIS MORNING AHEAD OF DRY SLOT COMING ACROSS WI.  RADAR
TRENDS SUGGEST DRYING WILL SPREAD ACROSS THE ENTIRE FORECAST AREA
THIS MORNING...THOUGH CANT RULE OUT SOME SHOWERY PRECIPITATION
CONTINUING TO DEVELOP ESPECIALLY FARTHER NORTH AS VORTICITY CENTER
APPROACHES.  BAND OF DEFORMATION SNOWFALL CONTINUES OVER FAR
EASTERN MN/NORTHWEST WI/WESTERN UPPER... AND EVENTUALLY THIS WILL
LIFT NORTHEAST AND IMPACT EASTERN UPPER AND THE TIP OF THE MITT
COUNTIES INTO THE LATE MORNING AND THIS AFTERNOON. THINK WE CAN
SQUEEZE SEVERAL INCHES OF SNOW OUT OF THIS FOR EASTERN UPPER (1-4
INCHES)...AND COMBINED WITH THE EXPECTED GUSTY WINDS (MORE ON THAT
BELOW) A SNOW/BLOWING SNOW ADVISORY IS PROBABLY MORE APPROPRIATE
FOR CHIPPEWA/MACKINAC COUNTIES. WILL TAPER POPS OFF SOUTH OF THE
BRIDGE. PRECIPITATION THREAT WILL WIND DOWN THIS EVENING AS UPPER
WAVE PULLS AWAY...MAY BE ENOUGH COLD AIR IN PLACE TO ALLOW FOR
SOME SHALLOW LAKE INDUCED FLURRIES THIS EVENING...OTHERWISE WILL
RUN WITH A CLEARING TREND AS THE NIGHT PROGRESSES.

AS SURFACE LOW CROSSES LAKE HURON THIS MORNING...WINDS WILL SHIFT
AND INCREASE FROM THE NORTHWEST.  COLD ADVECTION WILL HELP PUSH
HIGHER MOMENTUM TOWARD THE SURFACE...WITH 35-40KT WINDS WITHIN MIXED
LAYER ACROSS EASTERN UPPER AND PARTS OF NORTHWEST LOWER.  WIND GUSTS
TO ADVISORY CRITERIA ARE POSSIBLE ESPECIALLY ALONG THE NORTHWEST
LOWER SHORELINE COUNTIES...AS WELL AS COASTAL AREAS OF CHEBOYGAN/
PRESQUE ISLE COUNTIES.  MAY ALSO SEE ADVISORY CRITERIA GUSTS WITH
COLD FRONTAL PASSAGE FOR FAR SOUTHEAST CORNER OF THE FORECAST AREA
(GLADWIN/ARENAC/IOSCO/OSCODA COUNTIES).  SO WITH THAT IN MIND WILL
POST A WIND ADVISORY FOR THOSE AFOREMENTIONED AREAS.

WEDNESDAY...A RETURN TO MORE TRANQUIL WEATHER AS HIGH PRESSURE
BUILDS ACROSS THE GREAT LAKES REGION DURING THE DAY WEDNESDAY...
WITH JUST SOME DIURNAL CLOUDS EXPECTED AS TEMPERATURES CLIMB TO NEAR
SEASONABLE LEVELS FOR EARLY APRIL.  AS THE HIGH DEPARTS WEDNESDAY
NIGHT...INCREASING DEEP LAYER WARM ADVECTION MAY BRING SOME CLOUDS
TO WESTERN PORTIONS OF THE FORECAST AREA OVERNIGHT.

MARINE...GALE WARNINGS ALREADY UP FOR ALL NEARSHORE ZONES...SO SEE
NO NEED TO CHANGE THOSE AT THIS POINT.  NO HEADLINE ISSUES
ANTICIPATED WEDNESDAY THROUGH WEDNESDAY NIGHT.

HYDROLOGY...FLOOD WARNING ALREADY UP FOR THE RIFLE RIVER NEAR
STERLING (STRM4)...CURRENT STAGE UP TO 5.81 FEET WHICH IS JUST
INCHES BELOW THE 6 FOOT FLOOD STAGE.  FORECAST CREST AROUND 8 FEET
WEDNESDAY AFTERNOON...SO FAR RIVER IS RUNNING A COUPLE TENTHS OF A
FOOT ABOVE THE FORECAST HYDROGRAPH.  ALL OTHER GAGING LOCATIONS
STILL BEHAVING THEMSELVES...NONE OF THE OTHER FORECAST POINTS
EXPECTED TO RISE SIGNIFICANTLY NEAR FLOOD STAGE.  SO WELL SEE HOW
THINGS RESPOND OVER THE NEXT 24-48 HOURS WITH REGARD TO RUNOFF FROM
RAIN/SNOW MELT OVER THE PAST 24 HOURS.

EXTENDED PERIODS (THURSDAY THROUGH SATURDAY)...SOUTHERN BRANCH WAVE
EMERGING ACROSS THE OHIO VALLEY IN THE FRIDAY TIME FRAME WILL HAVE
TO BE WATCHED.  CURRENT TRENDS IN SYSTEM TRACK KEEP THE BULK OF THE
ACTION SOUTH OF THE FORECAST AREA.  OTHERWISE NO BIG CHANGES TO THE
EXTENDED...WITH A BASICALLY DRY FORECAST INTO THE WEEKEND BEFORE A
LATE SEASON ARCTIC FRONT ASSOCIATED WITH UPPER VORTEX DROPPING INTO
SOUTHERN CANADA APPROACHES THE CANADIAN BORDER.  STILL A LOT OF
DISCREPANCY REGARDING THE EXTENT OF THE SOUTHERN PUSH OF COLD AIR...
SO WILL NOT PUSH THE FORECAST ONE WAY OR THE OTHER AT THIS POINT.

JPB

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WIND ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR MIZ016-019>021-
     025-031-035-036-041-042.

     SNOW AND BLOWING SNOW ADVISORY UNTIL 5 PM EDT THIS AFTERNOON
     FOR MIZ008-015.

     WIND ADVISORY UNTIL 11 PM EDT THIS EVENING FOR MIZ017-018.

LM...GALE WARNING UNTIL 11 PM EDT THIS EVENING FOR LMZ323-341-342-
     344>346.

LH...GALE WARNING UNTIL 11 PM EDT THIS EVENING FOR LHZ345>349.

LS...GALE WARNING UNTIL 11 PM EDT THIS EVENING FOR LSZ321-322.

&&
Hazardous weather outlook, Mar 31, 2:45 PM EST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
345 PM EDT MON MAR 31 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
011000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
345 PM EDT MON MAR 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

ACCUMULATING SNOWFALL...HEAVY AT TIMES...AND STRONG WINDS...WILL
OCCUR IN MUCH OF EASTERN UPPER MICHIGAN LATE THIS AFTERNOON AND
TONIGHT. SEE ONGOING WARNING FOR ADDITIONAL DETAILS.

LOCALLY HEAVY RAINFALL IS EXPECTED ACROSS NORTHERN LOWER MICHIGAN
TONIGHT. THIS COMBINED WITH SNOW MELT MAY RESULT IN PONDING OF WATER
ON AREA ROADWAYS.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS NORTHERN LOWER
MICHIGAN...MAINLY SOUTH OF M-32. SEVERE THUNDERSTORMS ARE NOT
EXPECTED.

AREAS OF FOG WILL PERSIST ACROSS NORTHERN LOWER MICHIGAN THROUGH
TONIGHT. FOG MAY BE LOCALLY DENSE AT TIMES.

GALE FORCE WINDS ARE EXPECTED TONIGHT ON WHITEFISH BAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL ACCUMULATING SNOWFALL WILL OCCUR ACROSS EASTERN UPPER
MICHIGAN TUESDAY. SEE ONGOING WARNING FOR ADDITIONAL DETAILS.

STRONG WINDS WILL OCCUR ACROSS ALL OF NORTHERN MICHIGAN TUESDAY.

GALE FORCE WINDS WILL CONTINUE ON WHITEFISH BAY..AS WELL AS ON
LAKES MICHIGAN AND HURON.

RUNOFF FROM EXPECTED RAINFALL AND SNOW MELT COULD PUSH SOME RIVERS
ACROSS NORTHERN LOWER MICHIGAN OUT OF THEIR BANKS LATER THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE RELAY RAIN...SNOW AND WIND REPORTS TO THE NATIONAL
WEATHER SERVICE.

SMD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Arenac

When
April 1, 4:00 AM EST to April 3, 11:00 AM EST
Where
Arenac County, 5 mi E of Alger to 2 mi NW of Sterling
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
44.120, -84.019

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85763.